Hail, Todd
- When
- June 20, 5:08 PM CST
- Where
- Todd County, 0.84 mi NW of Hewitt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 46.340, -95.090
During the early evening of Friday, June 20th, a severe thunderstorm moved across west central Minnesota, into portions of central Minnesota near Wadena, and moved east-southeast across northern Todd County, producing hail and a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the early evening of Friday, June 20th, a severe thunderstorm moved across west central Minnesota, into portions of central Minnesota near Wadena, and moved east-southeast across northern Todd County, producing hail and a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 3:34 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 434 PM CDT FRI JUN 20 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 334 PM CDT FRI JUN 20 2014 WRF SOLUTIONS CONTINUE TO POINT TO A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS OUR NORTHERN CWA DURING THE LATE AFTERNOON AND EVENING AS A COLD FRONT AND MID LEVEL WIND MAX NEAR 50 KNOTS MOVE IN. ENHANCED CLOUDINESS (ACCAS) IS SEEN BETWEEN FARGO AND MADISON AT MID AFTERNOON AS ELEVATED INSTABILITY INCREASES. DEEP LAYER SHEAR IS QUITE ADEQUATE AT 45 KNOTS WHILE LOW LEVEL SHEAR OF 15 TO 20 KNOTS JUST SKIMS OUR FAR NORTHERN MN COUNTIES THROUGH THE EVENING. SURFACE TROUGHING IS NOTED AHEAD OF THE COLD FRONT FROM KAXN TO TO THE NORTH METRO. THEREFORE...A SMALL THREAT FOR TORNADOES WILL EXIST ALONG THIS AXIS AS STORMS MOVE THROUGH. INDICATED HIGH CHANCE POPS AS WELL FOR THESES AREAS EARLY TONIGHT. TO OUR SOUTH...MORE THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN NEBRASKA AND NW IA. SHORT TERM SOLUTIONS WOULD KEEP THE BULK OF THIS ACTIVITY TO OUR SOUTH TONIGHT WITH ONLY A FEW SHOWERS AND PERHAPS A THUNDERSTORM REACHING THE I-90 CORRIDOR. LOW CHANCE POPS HAVE BEEN CONFINED TO THE VERY SOUTH MN FA. OVERNIGHT...WINDS WILL BECOME LIGHT AND THERE IS CERTAINLY THE THREAT OF FOG WITH VERY MOIST GROUND IN PLACE. HOWEVER...NAM BUFKIT HYDROLAPSE PROFILES ARE NOT VERY SUPPORTIVE WITH DRYING IN THE VERTICAL INDICATED (DEW). IN ADDITION...THERE IS A THREAT THAT MID/HIGH LEVEL CLOUDINESS WILL OVERSPREAD THE EASTERN AND SOUTHERN FA DURING THE NIGHT HOURS DUE TO THE STORMS PASSING TO OUR SOUTH. THIS WOULD KEEP THE SATURATION IN THE LOW LEVELS DOWN A BIT WITH NOT AS MUCH FOG. THEREFORE...INDICATED PATCHY FOG FOR LATE TONIGHT ACROSS PARTS OF CENTRAL MN AND WEST CENTRAL WI. THE FRONT MOVING THROUGH TONIGHT WILL BECOME STATIONARY JUST TO OUR SOUTH ON SATURDAY. WEAK OVERRUNNING WILL KEEP AT LEAST SMALL POPS THROUGH MUCH OF THE DAY ACROSS OUR FAR SOUTH AND EAST WITH THE THREAT SWITCHING BACK TO THE SOUTHWEST AND WEST CENTRAL DURING THE LATE AFTERNOON AS A MID LEVEL SHORT WAVE APPROACHES. MIX-DOWN FOR HIGHS INDICATED MIDDLE 80S FROM THE TWIN CITIES ON NORTHWEST TO MADISON AND ALEXANDRIA. LOWER 80S FORECAST EITHER SIDE OF THIS AXIS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 334 PM CDT FRI JUN 20 2014 BAGGY PRESSURE PATTERN TO START OUT SATURDAY NIGHT AS ONE LOW PRES CENTER LINGERS OVER CENTRAL WI WHILE ANOTHER TREKS EWD OVER THE DAKOTAS...WITH A WOBBLING SFC FONT CONNECTING THE TWO CENTERS. THIS FRONT WILL THEN LIFT N AS A WMFNT AHEAD OF THE SFC LOW IN THE DAKOTAS...SHIFTING INTO WRN MN DURG THE DAY ON SUN. WITH THE AREA MORE INTO A WARM SECTOR AND PLENTY OF MOISTURE/INSTABILITY...SUN AFTER/EVENING LOOKS TO BE THE BEST SHOT OF SEEING ADDITIONAL SHWRS/TSTMS. THE CONCERN...WITH RESPECT TO ONGOING FLOODING...IS ADDITIONAL PRECIP RECEIVED. SOME MODELS WERE PUMPING OUT AS MUCH AS 1.0-1.5 INCHES NEAR/OVER/AROUND THE TWIN CITIES METRO SUN AFTN- EVE WITH OTHERS HAVING MUCH MORE CONSERVATIVE AMOUNTS. THE THINKING FOR SUN AFTN-EVE IS THAT COVERAGE WILL BE SCATTERED HIT- AND-MISS STORMS BUT ANY STORM WILL EASILY BE CAPABLE OF PRODUCING HIGH AMOUNTS OF RAIN GIVEN SLOW STORM MOTIONS WITHIN THE HIGHLY MOIST ATMOS. THE CDFNT OF THAT SYSTEM WILL PUSH THRU SUN NIGHT INTO MON MRNG...WITH A WEAK POST-FRONTAL TROF LINGERING BEHIND THE SYSTEM THAT MAY BE CAPABLE OF ISOLD/SCTD COVERAGE CONVECTION MON AND MON NIGHT. THIS WILL THEN BE FOLLOWED BY ANOTHER CDFNT DROPPING S FROM CANADA...AND THEN ANOTHER FRONTAL SYSTEM APPROACHING FROM THE W THU INTO FRI...AND EACH OF THESE SYSTEMS WILL AGAIN BE CAPABLE OF PRODUCING ISOLD/SCTD SHOWERS/TSTMS FOR PORTIONS OF THE WFO MPX CWFA. DIFFICULT TO PUT EXACT PLACEMENT AND TIMING ON THESE SYSTEMS FOR NEXT WEEK BECAUSE OF THE DIFFERENT CONVECTIVE SCHEMES BUT THE LACK OF AIRMASS CHANGE AND THE CONTINUED SURGE OF MOISTURE TO THE N FROM THE GOMEX WILL MEAN A CONTINUED HIGH PWAT ENVIRONMENT FOR ANY STORMS TO TAP. TEMPERATURES WILL CONTINUE TO RUN WARM THRU THE WEEKEND...THEN GO ON A COOLING TREND EARLY IN THE UPCOMING WORKWEEK WITH THE COLD FRONTS MOVING THRU. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1242 PM CDT FRI JUN 20 2014 CEILINGS CONTINUE TO LIFT/DISSIPATE ALONG AND EAST OF THE MN/WI BORDER EARLY THIS AFTERNOON. THE CU RULE IS FORECAST TO BECOME RATHER POSITIVE AS THE AFTERNOON PROGRESSES...SO ONLY TEMPORARY MVFR CIGS AT KRNH AND KEAU EARLY. A THREAT FOR STRONG TO SEVERE STORMS REMAINS ACROSS CENTRAL MN AND ADJOINING AREAS OF WEST CENTRAL WI LATE TODAY/EARLY TONIGHT. SHORT TERM SOLUTIONS ARE IN AGREEMENT ON KEEPING THIS ACTIVITY TO THE NORTH OF KAXN...KSTC AND KRNH. SURFACE WINDS WILL BE ON THE INCREASE FROM THE SSE THIS AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS. A CONCERN OVERNIGHT IS DENSE FOG. BUFKIT NAM PROFILE DATA SHOWS THE BEST THREAT AREA TO BE ACROSS FAR EASTERN MN AND WEST CENTRAL WI WHERE WINDS ARE LIGHTEST...SATURATION THE GREATEST ALONG WITH A FAVORABLE LOW LEVEL HYDROLAPSE. INDICATED 1/2SM FG FOR KEAU BEFORE DAYBREAK WITH 2SM BR FOR KRNH AND 3SM BR FOR KSTC. ONE THING THAT COULD DERAIL THE DENSE FOG OVERNIGHT IS THE CI/CS BLOW OFF FROM STORMS DEVELOPING/MOVING ACROSS NE/IA. KMSP..A VFR AFTN WITH WINDS INCREASING FROM THE SSE. STORMS EXPECTED TO STAY WELL NORTH OF THE AIRFIELD THIS EVENING. KEPT THE FOG THREAT TO A MINIMUM FOR SATURDAY MORNING WITH MID/HIGH LEVEL CLOUDINESS POSSIBLE ACROSS THE AREA WHICH WILL AID IN DIMINISHING LOW LEVEL SATURATION. /OUTLOOK FOR KMSP/ SUN...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS SE 10 KTS. MON...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS NW 10 KTS. TUE...VFR. WINDS NW 10-15 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...RAH LONG TERM...JPC AVIATION...RAH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 945 AM CDT FRI JUN 20 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 945 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THROUGH THE EARLY EVENING. SOME OF THE STORMS COULD BECOME SEVERE IN PORTIONS OF CENTRAL AND EAST CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FLOOD THREAT WILL TRANSITION TO THE MAIN STEM RIVERS OVER THE WEEKEND. MUCH OF THE CROW RIVER..MINNESOTA RIVER...AND THE MISSISSIPPI RIVER FROM SAINT PAUL DOWN TOWARD RED WING WILL REACH FLOOD STAGE BY THE WEEKEND. FURTHERMORE...MULTIPLE LOCATIONS ALONG THE CROW AND LOWER MISSISSIPPI RIVERS WILL REACH MAJOR FLOOD STAGE. POINTS ALONG THE ST CROIX RIVER WILL REACH FLOOD STAGE BY EARLY NEXT WEEK. THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND AND AGAIN NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. RAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT FRI JUN 20 2014
MNZ042-202315-
TODD-
519 PM CDT FRI JUN 20 2014
...STRONG TO SEVERE THUNDERSTORM TO AFFECT NORTHERN TODD COUNTY
BY 6 PM...
AT 514 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING A TORNADO...8 MILES NORTHWEST
OF HENNING. THIS STORM WAS MOVING EAST AT 25 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HEWITT.
BERTHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4637 9490 4620 9496 4623 9516 4629 9517
4636 9517 4637 9515 4638 9493 4638 9490
TIME...MOT...LOC 2217Z 281DEG 23KT 4638 9556
DWEThe Minneapolis radar (KMPX), 204 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513095, 513096, 513097, 513098, 513099.